Overdose on Ibuprofen – Symptoms, Dangerous Dosages, Recovery
Ibuprofen is a type of nonsteroidal anti-inflammatory drug (NSAID). Ibuprofen overdose takes place when somebody accidentally or intentionally takes more than the average or advised amount of this medication.
Alternative Names: Advil overdose; Nuprin overdose; PediaProfen overdose; Rufen overdose; Motrin overdose.
This is for information only and not for use in the treatment or management of a real overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local toxin center can be reached straight by calling the nationwide toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Can You Overdose on Ibuprofen
You can overdose on ibuprofen. You must always take it precisely as directed on the label or as suggested by your medical professional.
Taking too much ibuprofen, which is called an overdose, can trigger unsafe side effects, including damage to your stomach or intestinal tracts. In unusual cases, an overdose can be deadly.
How Many Pills Does It Take to Overdose on Ibuprofen?
There are limits to what the body can endure. Both Motrin and Advil– two of the most popular nonsteroidal anti-inflammatory drugs, also known as NSAIDs – included warning labels that suggest an optimum adult dosage of 1,200 milligrams per day. With 200 milligram pills, that equates to one every four hours. While suggesting that people take the minimum essential to ease their pain, they also say it is all right to take a second tablet if one alone does not work. Taking two every six hours, a typical method would amount to a 1,600-milligram dose in one day.
Those directions are on the safest end of the scale. However, the other end is not as well defined. A maximum day-to-day dose of 3,200 milligrams a day for adults, for example. One short article about ibuprofen overdoses on the National Institutes of Health talks about how symptoms will provide themselves with overdoses, stating symptoms are unlikely if somebody has taken less than 100 milligrams per kilogram of his or her body weight – for referral, someone weighing 150 pounds has to do with 150 lbs — which represents a considerable dose compared to what the drug producers suggest. The most severe side effects of an ibuprofen overdose, like seizures, kidney failure or heart failure, “happen after [more than] 180 mg/lb has been consumed.”
General Information of Ibuprofen
Ibuprofen is sold over the counter and by prescription.
Ibuprofen is found in Advil, Medipren, Midol, Motrin, Nuprin, Pamprin IB, PediaProfen, Rufen.
Note: This list may not be complete.
Symptoms of Overdose
Symptoms may establish in the following areas:
Eyes, ears, nose, throat, and mouth:
- Ringing in the ears
- Blurred vision
- Nausea, throwing up (often bloody).
- Stomach pain (possible bleeding in the stomach and intestinal tracts).
Heart and blood:
- Low blood pressure (shock) and weak point.
- Little to no urine production.
- Breathing – difficult.
- Breathing – slow.
- Agitation, confusion, incoherent (not reasonable).
- Drowsiness, even coma.
- A headache (extreme).
- Unsteadiness, difficulty moving.
Before Calling Emergency
The following information is valuable for emergency help:
- Individual’s age, weight, and condition.
- Name of the product (active ingredients and strengths, if known).
- The time it was swallowed.
- Quantity swallowed.
- If the medicine was recommended for the individual.
Nevertheless, DO NOT hold-up calling for assistance if this information is not immediately available.
What Should You Do if You Suspect an Overdose?
If you or someone you know has actually taken more than the optimum advised dosage of ibuprofen, contact your local toxin center. In the United States, you can reach the toxin center by calling 1-800-222-1222. You can call this number 24 hours a day. Remain on the line for additional instructions.
If possible, have the following information ready:
- the individual’s age, height, weight, and gender
- just how much ibuprofen was consumed
- when the last dosage was taken
- if the individual also took other drugs, supplements, or had any alcohol
Your local poison center can be reached straight by calling the national toll-free Poison Help hotline (1-800-222-1222) from throughout the United States. This hotline number will let you speak to specialists in poisoning. They will give you even more directions.
This is a complimentary and personal service. All local toxin control centers in the United States use this nationwide number. You need to call if you have any concerns about poisoning or toxin avoidance. You can call 24 hours a day, seven days a week.
What to Expect at the Emergency Room
The healthcare company will determine and keep an eye on the person’s vital signs, consisting of the temperature level, pulse, breathing rate, and blood pressure. Symptoms will be dealt with as proper. The person might receive:
- Triggered charcoal.
- Air passage support, including oxygen, breathing tube through the mouth (intubation) and breathing machine (ventilator).
- Blood and urine tests.
- Chest x-ray.
- Tube through the mouth into the stomach and small intestine to recognize and treat internal bleeding (endoscopy).
- EKG (electrocardiogram, or heart tracing).
- Fluids through a vein (intravenous or IV).
- Medicines to treat symptoms.
Recovery from Overdosing on Ibuprofen
Recovery is likely with timely medical treatment, other than in very large overdoses. Some people might establish chronic liver or kidney injury.
With timely medical treatment, you are likely to recuperate from an ibuprofen overdose; however some individuals develop liver, kidney, or stomach problems. NSAIDs, like ibuprofen, should not be utilized by individuals with a prior history of ulcers or intestinal bleeding.
Regularly read item labels carefully and take the smallest quantity of ibuprofen possible that will help relieve your symptoms.
An adult should not take more than 3,200 mg of ibuprofen daily. A safe dose for kids is much less than that. If you or somebody you know has taken more than this, call your local poison center or your local emergency services.
If you experience symptoms of an ulcer after taking ibuprofen, stop taking ibuprofen and call your doctor.